Alert archive / Montana / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Missoula, MT

July 23, 20238 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Jul 23, 2023, 2:06 PM MDT for 8 counties in Montana; 5 counties in Idaho. It took effect at Jul 24, 2023, 2:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2023, 2:06 PM MDT (20:06 UTC)
In effect from
Jul 24, 2023, 2:00 PM MDT
Expired
Jul 25, 2023, 12:00 AM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Flathead County, MT, Glacier County, MT, Granite County, MT, Lake County, MT, Lewis and Clark County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 48 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2703 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS85 KMSO 232006
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
206 PM MDT Sun Jul 23 2023

MTZ104-106-232115-
/O.CAN.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/
Kootenai-West Lolo-
206 PM MDT Sun Jul 23 2023

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Missoula has cancelled the Fire
Weather Watch. 

The watch was canceled because only localized critical fire 
weather conditions are expected on Monday afternoon and evening. 
A significant portion of the zones 104 and 106 are expected to
remain below red flag criteria.

$$

MTZ105-107-108-242015-
/O.UPG.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/
/O.NEW.KMSO.FW.W.0001.230724T2000Z-230725T0600Z/
Flathead/Glacier Park-Flathead Reservation-East Lolo-
206 PM MDT Sun Jul 23 2023

...RED FLAG WARNING IN EFFECT FROM 2 PM MONDAY TO MIDNIGHT MDT
MONDAY NIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire 
  Zone 107 (Flathead Reservation). Fire Zone 108 (East Lolo). 

* Impacts: The combination of gusty winds and low humidity will 
  potentially result in critical fire weather conditions Monday 
  afternoon and evening. Isolated dry thunderstorms are possible 
  Monday evening which could trigger new fire starts and cause 
  erratic, gusty winds. 

* Winds: West winds 15 to 25 mph with gusts to 35 mph.

* Minimum humidities: 10 to 20 percent.

&&

$$

IDZ102-242015-
/O.UPG.KMSO.FW.A.0001.230724T2000Z-230725T0600Z/
/O.NEW.KMSO.FW.W.0001.230724T2000Z-230725T0600Z/
Palouse/Hells Canyon-
106 PM PDT Sun Jul 23 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 11 PM PDT MONDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). 

* Impacts: The combination of gusty winds and low humidity will
  potentially result in critical fire weather conditions Monday
  afternoon and evening. The strongest winds are expected in the
  early evening as the cold front arrives. 

* Winds: Northwest winds 15 to 25 mph with gusts to 35 mph.

* Minimum humidities: 12 to 18 percent.

&&

$$
2 follow-up statements
706 
WWUS85 KMSO 250305
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
905 PM MDT Mon Jul 24 2023

MTZ108-250415-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/
East Lolo-
905 PM MDT Mon Jul 24 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

Southwest-west winds are decreasing, while humidity is beginning
to recover into the 20s and 30s. Therefore, the Red Flag Warning
has been cancelled. 

$$

MTZ105-107-250600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/
Flathead/Glacier Park-Flathead Reservation-
905 PM MDT Mon Jul 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* Affected area:
   Fire Zone 105 (Flathead/Glacier Park).
   Fire Zone 107 (Flathead Reservation).

* Impacts: The combination of gusty winds, low humidity, and
  threat for isolated dry thunderstorms will continue through this
  evening resulting in critical fire weather conditions. 

* Winds: West winds 15 to 25 mph with gusts to 35 mph.

* Minimum humidities: 10 to 20 percent.

&&

$$

IDZ102-250600-
/O.CON.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/
Palouse/Hells Canyon-
805 PM PDT Mon Jul 24 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* Affected area:
   Fire Zone 102 (Palouse/Hells Canyon).

* Impacts: The combination of gusty winds, low humidity, and
  threat for isolated dry thunderstorms will continue through this
  evening resulting in critical fire weather conditions. 

* Winds: Northwest winds 15 to 25 mph with gusts to 35 mph.

* Minimum humidities: 12 to 18 percent.

&&

$$
730 
WWUS85 KMSO 250544
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1144 PM MDT Mon Jul 24 2023

MTZ105-107-250645-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/
Flathead/Glacier Park-Flathead Reservation-
1144 PM MDT Mon Jul 24 2023

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

* Affected area: Fire Zone 105 (Flathead/Glacier Park). Fire 
  Zone 107 (Flathead Reservation). 

* RHs have improved, though breezy conditions will continue for
  much of the night. 

&&

$$

IDZ102-250645-
/O.EXP.KMSO.FW.W.0001.000000T0000Z-230725T0600Z/
Palouse/Hells Canyon-
1044 PM PDT Mon Jul 24 2023

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). 

* RHs have improved significantly, though breezy conditions will
  continue. Isolated thunderstorms will be possible through the
  next couple of hours.  

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:21 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 3:21 AM MDT, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 AM MDT Sun Jul 23 2023

.DISCUSSION...Expect hot temperatures to continue into Monday as a
strong high pressure system remains dominant over western Montana
and central Idaho. Today will likely see the peak of temperatures,
with western Montana valleys again reaching into the mid 90s to
low 100s and lower elevation valleys of north central Idaho
reaching 100 to 108. A moderate risk of heat stroke remains in
place for today, especially for those sensitive to the heat or who
will be exposed to the sun for an extended period of time.
Wildfire smoke will continue to increase across the region,
creating hazy conditions and locally degraded air quality.

A weak disturbance accompanied with monsoonal moisture will move
through the region today, producing increasing probabilities (15
to 25 percent chance) of thunderstorms. The main threat will be
across southwest Montana and Lemhi County, mainly along and
southeast of a line from MacDonald Pass to Lost Trail Pass. Very
dry low levels of the atmosphere will lead to storms capable of
wind gusts to 50 mph or higher and little to no measurable
precipitation. Monsoonal moisture will advect further north on
Monday, bringing thunderstorms as far north as a line from Lolo
Pass to Missoula to Marias Pass. Storms will be again capable of
strong outflow winds.

The upper level ridge of high pressure begins to break down on
Monday. Hot, dry and breezy southwest to west winds will likely
create critical fire weather conditions. A cold front will begin
to move through the region Monday night into Tuesday morning. This
front may focus an area of late night/early morning thunderstorms
through the Idaho panhandle into northwest Montana. Tuesday
itself will be cooler with temperatures returning to near seasonal
normals. Breezy conditions will continue, with gusts of 25 to 35
mph expected. This could create challenging conditions on area
lakes.

A trough over the Pacific Northwest keeps a warm southwest flow
across the Northern Rockies the latter part of next week. Occasional
convection events will continue in this pattern, along with breezy
afternoons.

&&

.AVIATION...VFR conditions will persist today. Deep mixing will
allow for gusts of 15-25 kts in the afternoon. Haze will become
more common over western Montana and north central Idaho as local
and regional wildfires become more active. Locally lowered
visibility near wildfires is expected, particularly from the
Mission valley southwards into southwest Montana. Isolated to
widely scattered convection will develop this afternoon across
Lemhi County into southwest Montana, mainly along and southeast of
a line from MacDonald Pass to Lost Trail Pass. Watch for gusty
winds to 45 kts near any showers and storms as moisture will be
high based. KBTM and KSMN have a 10-15% probability for these
outflow winds from 23/2200Z to 24/0100Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Monday afternoon through Monday evening
     for East Lolo...Flathead Reservation...Flathead/Glacier
     Park...Kootenai...West Lolo.

ID...Fire Weather Watch from Monday afternoon through Monday evening
     for Palouse/Hells Canyon.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:28 PM MDTSpecial Weather StatementMSO47 min
Jul 23, 5:54 PM MDTSpecial Weather StatementMSOSilver Bow36 min
Jul 23, 2:45 PM MDTSpecial Weather StatementMSOLemhi45 min
Jul 23, 3:36 PM MDTSpecial Weather StatementMSOLemhi39 min

Nearby

Red Flag Warnings in Montana, 2023Red Flag Warnings in Idaho, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.